1. Health
Send to a Friend via Email

How Does Tamoxifen Affect Your Sex Life?

By October 21, 2011

Follow me on:

That question is not just my headline today. I would really like to know, so I've been doing some research on the topic. Don't snigger - not that kind of sex research! I've been reading medical papers as well as breast cancer survivor forums.  You and I have probably heard the old joke about "Libby-Do became Libby-Don't!" thousands of times.  But not everybody feels that way - Debra Jarvis, a hospital oncology chaplain, wrote in her book that after treatment, she found that she "had become a virgin again!" Jarvis took a field trip to an adult-only store, found a colorful (ahem) accessory, and fixed her problem.  Other women have worried that their sudden lack of libido will cost them their marriage or their mate, and it's probably happened after breast cancer.

But several factors may come into play here - the loss of one or both breasts, continuing side effects of chemotherapy, skin tenderness after radiation, or a change in self-esteem.  Sometimes a woman feels that her femininity has been diminished or destroyed by breast cancer treatments.  Others feel that hormonal changes caused by tamoxifen is just part of the challenge, and can be dealt with over time.  So my question isn't really as simple as it sounds.  Physical intimacy after a life-threatening illness may not come automatically.  And if you didn't have a partner before your diagnosis, then you have some additional issues to work on, and relationships - old and new - can get really tricky.

Medical research doesn't satisfactorily answer my question because it usually says that patients suffered no change in sexual drive.  But on online forums, it's a hot topic of complaint and distress.  So it depends on who you ask, and just how you ask it!  Let me know what you think - your poll responses are anonymous, by the way.  And if you feel like talking about it - please leave me a comment.


Comments
October 21, 2011 at 2:15 pm
(1) Wendy says:

Such a great question! From my experience doctors do not have adequate data or info to share because patients are embarrassed to discuss such problems.
I do not take Tamoxifen. I actually take an aromatase inhibitor (also an estrogen blocking med for menopausal women — I’m 36 but had to have my ovaries removed thus leaving me menopausal). So my experience with using an A.I. is exactly like those who described using Tamoxifen.
If you’d like to know more please shoot me an email!

October 24, 2011 at 1:15 pm
(2) Yvonne Roberts says:

I took Arimidex for 2 1/2 yrs and it greatly affected the libido am now on Tamoxifen and there hasn’t been any change. I now have a wonderful boyfriend who understands and has helped me to realize that I am not completely dead in that area. I will have to say that lubricants do wonders since there’s nothing that can change the affects that the meds had on me

October 25, 2011 at 12:38 pm
(3) momerly says:

I had uterine cancer- radical hysterectomy 12 years ago. I had double mastectomy for breast cancer 3 months ago and am currently on Femara.

Previously Dr prescribed “regular and frequent sex” to help keep suppleness (my husband has been delighted to follow that Dr’s order). Still painful – added Astro glide, later Vagifem Suppositories. Both helped. Now after breast cancer I can’t use Vagifem. Trying vitamin E gel caps. They are helping.

Libido is low but patient and romantic, seductive, creative husband yields success.

October 25, 2011 at 6:54 pm
(4) Stella says:

I had estrogen receptor positive breast cancer and am taking tamoxifen and had a total hysterectomy a yr ago. My Gyn suggested to me Luvena. It does not have estrogen in it. It’s a vaginal moisturizer and I think it has made a difference for me. I had to order it online, I could not find it anywhere.

November 8, 2011 at 12:09 am
(5) Debbie Brown says:

I had a bilateral mastectomy in 2010 and take an aromatase inhibitor (Femara). I’ve been married 38 yrs and my husband and I were always very sexually active. But I’m not the one no longer interested in sexual intimacy, it’s my husband. I’m so terribly hurt by his lack of desire. I’ve discussed it with him and he says he just doesn’t think about it anymore. I have gained about 20 pounds and my reconstruction isn’t nearly as large as my natural size. I don’t know if that has anything to do with it or he just doesn’t love me any more. I was very sick with chemotherapy and had no desire myself then, but I honestly don’t know if I can live the rest of my life without intimacy. Do you know if this has happened with other husbands?

December 6, 2012 at 3:06 am
(6) Thomas says:

It seems to have kicked my wife’s sex drive up. A little problem with dryness but nothing that KY can’t fix. I think it is also becuase I still find her just as attractive as when she had both breasts.

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.